Alert archive / California / Areal Flood Advisories in 2017
Areal Flood Advisory 2, NWS Eureka, CA
NWS Eureka, CA issued this areal flood advisory at Jan 8, 2017, 11:11 AM PST for Humboldt County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2017, 11:11 AM PST (19:11 UTC)
- Expired
- Jan 8, 2017, 3:59 PM PST
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
County Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this areal flood advisory went out at Jan 8, 5:39 AM PST, 5 hours 32 minutes earlier.
Area forecast discussion, Jan 8, 5:39 AM PST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Eureka CA
539 AM PST Sun Jan 8 2017
.SYNOPSIS...An atmospheric river will bring periods of widespread
heavy rainfall through mid week. Prolonged rainfall will bring
flooding potential to small streams and local mainstem rivers.
Stormy conditions will also result in gusty ridgetop winds and
mountain snow across northwest California.
&&
.DISCUSSION...After a break in the rainfall yesterday (Saturday)
afternoon, the warm front lifted northward last night bringing
widespread rain to most of northwest California as of early this
morning. Snow levels will be relatively high today, around
5000-6000 feet, with some colder pockets across Trinity County
that could see some snow. Widespread rain should persist through
most of the day bringing flooding concerns for small streams, low
lying areas with poor drainage, and urban areas. Please see the
HYDROLOGY section for information on mainstem rivers. In addition
to abundant rainfall, the development of a southerly low level jet
will bring breezy conditions through the afternoon with strong
gusts on exposed ridges and headlands. The wind advisory was
expanded to include coastal and interior Del Norte County and
interior Humboldt County through this afternoon. Expected
sustained southerly winds around 20 to 30 mph with isolated gusts
ranging from 40 to 50 mph. Higher gusts possible on ridgetops.
Snow levels will begin to fall tonight as a cold airmass shifts
over the Pacific Northwest. This will bring snow levels down to
3000 feet on Monday. This will also mark the transition of
widespread stratiform rain to showery conditions. Snow totals will
be highly variable given the showery nature of this precipitation,
but it may be enough to result in chain controls and slow driving
conditions along Highways 36 and to a lesser extent 299 early
Monday morning through early Tuesday morning. A winter weather
advisory has been issued primarily for snow accumulations of 1 to
3 inches on highway passes in Trinity County including highways 299,
3, and 36.
Expect another round of wind/rain and rising snow levels late
Tuesday with cold air moving in on Wednesday. Models suggest 500
mb heights will build bringing dry weather late in the work week
with more wet weather expected next weekend. Stay tuned for
details. /KML
&&
.AVIATION...Another round of widespread rain is currently spreading
north across the region. Similar to Saturday, hi-res model guidance
indicates a transition to showers late tonight. In the meantime,
winds are forecast to be gusty out of the south through early
afternoon as several surface waves progress across the area. In
addition, VWP data from KBHX shows winds immediately above the
surface have strengthened to 50-60 kt. The resultant wind shear is
forecast to persist into the afternoon.
&&
.MARINE...A wave of surface low pressure is forecast to move north
across the offshore waters this morning into the afternoon. Gale
force winds will occur as a result, for both the outer and inner
marine zones. Southwesterly winds will weaken to 15-20 kt tonight,
and then restrengthen to borderline gale during Monday afternoon.
Thereafter, a more significant surface cyclone may enter the region
during Tuesday, which will once again make hazardous marine winds
probable.
Otherwise...with the exception of a possible long period swell on
Saturday...steep wind waves will dominate the sea state during much
of the short and long term forecast periods.
&&
.HYDROLOGY...Area rivers will experience rapid rises with heavy
rainfall through early next week. A few mainstem rivers are
expected to reach near or slightly above flood stage, including
the Navarro River at Navarro, and the Eel River at Fernbridge.
Several river forecast points will likely reach monitor stage as
well. These include the Russian River at Hopland, the Mad River at
Arcata, and the Van Duzen River at Bridgeville. Continue rainfall
next week will maintain elevated flows with secondary crests on
multiple rivers possible. Residents along local mainstem rivers,
as well as smaller tributaries, should continue to monitor the
latest forecasts over the next several days. /KML
&&
.COASTAL FLOODING...High astronomical tides coupled with a storm
surge may cause salt water to inundate low lying areas along the
northwest California coast through next week. A coastal flood
advisory was hoisted just for Humboldt Bay this morning since the
north spit tide gauge reported just about a 1 foot anomaly. This
will bring water levels at high tide to just about 8.8 feet which
may cause some minor flooding. Stay tuned over the next several
days as prolonged southerly winds, large surf, and periods of
heavy rain could exacerbate the tide anomaly if all aligns
perfectly. /KML
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for CAZ101>113.
Wind Advisory until 4 PM PST this afternoon for CAZ109-112.
Gale Warning until 1 PM PST this afternoon for CAZ101-103-109.
Winter Weather Advisory from 4 AM to 10 PM PST Monday for CAZ107-
108.
Coastal Flood Advisory until 9 AM PST this morning for CAZ103.
Wind Advisory until 4 PM PST this afternoon for CAZ104>106-110-
111-113.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 1 PM PST this afternoon for PZZ450-455-470-
475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Jan 8, 5:20 AM PST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 520 AM PST SUN JAN 8 2017 CAZ101-091330- COASTAL DEL NORTE- 520 AM PST SUN JAN 8 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. BE CAUTIOUS OF POSSIBLE PONDING WATER IN URBAN AREAS, SMALL STREAM FLOODING, AND MUD/ROCK SLIDES IN STEEP TERRAIN. A WIND ADVISORY IS CURRENTLY IN EFFECT FOR SUSTAINED SOUTH WINDS AROUND 20 TO 30 MPH GUSTS RANGING FROM 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF HEAVY RAIN, GUSTY WINDS, AND MOUNTAIN SNOW THROUGH THE MIDDLE OF NEXT WEEK. HIGH ASTRONOMICAL TIDES COUPLE WITH A STORM SURGE COULD CAUSE SALT WATER TO INUNDATE LOW LYING AREAS THAT MAIN NORMALLY REMAIN DRY DURING HIGH TIDES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ102-091330- DEL NORTE INTERIOR- 520 AM PST SUN JAN 8 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. BE CAUTIOUS OF POSSIBLE PONDING WATER IN URBAN AREAS, SMALL STREAM FLOODING, AND MUD/ROCK SLIDES IN STEEP TERRAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF HEAVY RAIN, GUSTY WINDS, AND MOUNTAIN SNOW THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ104>106-110-111-113-091330- SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR- NORTHEASTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 520 AM PST SUN JAN 8 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. BE CAUTIOUS OF POSSIBLE PONDING WATER IN URBAN AREAS, SMALL STREAM FLOODING, AND MUD/ROCK SLIDES IN STEEP TERRAIN. A WIND ADVISORY IS CURRENTLY IN EFFECT FOR SUSTAINED SOUTH WINDS AROUND 20 TO 30 MPH GUSTS RANGING FROM 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF HEAVY RAIN, GUSTY WINDS, AND MOUNTAIN SNOW THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ109-112-091330- MENDOCINO COAST-SOUTHWESTERN MENDOCINO INTERIOR- 520 AM PST SUN JAN 8 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. BE CAUTIOUS OF POSSIBLE PONDING WATER IN URBAN AREAS, SMALL STREAM FLOODING, AND MUD/ROCK SLIDES IN STEEP TERRAIN. A WIND ADVISORY IS CURRENTLY IN EFFECT FOR SUSTAINED SOUTH WINDS AROUND 20 TO 30 MPH GUSTS RANGING FROM 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF HEAVY RAIN, GUSTY WINDS, AND MOUNTAIN SNOW THROUGH THE MIDDLE OF NEXT WEEK. HIGH ASTRONOMICAL TIDES COUPLED WITH A STORM SURGE COULD CAUSE SALT WATER TO INUNDATE LOW LYING AREAS THAT MAIN NORMALLY REMAIN DRY DURING HIGH TIDES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ107-108-091330- NORTHERN TRINITY-SOUTHERN TRINITY- 520 AM PST SUN JAN 8 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. BE CAUTIOUS OF POSSIBLE PONDING WATER IN URBAN AREAS, SMALL STREAM FLOODING, AND MUD/ROCK SLIDES IN STEEP TERRAIN. A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT ABOVE 3000 FEET FOR SNOW ACCUMULATIONS PRIMARILY ACROSS MOUNTAIN PASSES LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT. THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF HEAVY RAIN, GUSTY WINDS, AND MOUNTAIN SNOW THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ103-091330- NORTHERN HUMBOLDT COAST- 520 AM PST SUN JAN 8 2017 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A FLOOD WATCH REMAINS IN EFFECT. BE CAUTIOUS OF POSSIBLE PONDING WATER IN URBAN AREAS, SMALL STREAM FLOODING, AND MUD/ROCK SLIDES IN STEEP TERRAIN. A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT. SALT WATER MAY INUNDATE LOW AREAS AROUND HUMBOLDT BAY DUE TO HIGH ASTRONOMICAL TIDES AND A STORM SURGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE ACTIVE WEATHER PATTERN WILL BRING PERIODS OF HEAVY RAIN, GUSTY WINDS, AND MOUNTAIN SNOW THROUGH THE MIDDLE OF NEXT WEEK. HIGH ASTRONOMICAL TIDES COUPLED WITH A STORM SURGE COULD CAUSE SALT WATER TO INUNDATE LOW LYING AREAS THAT MAIN NORMALLY REMAIN DRY DURING HIGH TIDES NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 4:00 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino | 24 hr |
| Jan 8, 2:26 AM PST | Coastal Flood Advisory | EKA | Humboldt | 7 hr |
| Jan 8, 2:50 AM PST | Winter Weather Advisory | EKA | Del Norte, Humboldt, Trinity | 43 hr |
| Jan 8, 3:48 AM PST | River Flood Warning | EKA | Mendocino | 4 days |
| Jan 8, 4:27 AM PST | River Flood Advisory | EKA | Mendocino | 30 hr |
| Jan 8, 9:16 AM PST | River Flood Warning | EKA | Humboldt | 4 days |
| Jan 8, 10:48 AM PST | Areal Flood Advisory | EKA | Mendocino, Trinity | 214 days |
| Jan 8, 11:16 AM PST | Areal Flood Advisory | EKA | Trinity | 5 hr |
| Jan 8, 12:52 PM PST | Small Craft Advisory | EKA | 44 hr | |
| Jan 8, 12:52 PM PST | Hazardous Seas Warning | EKA | 7 hr |
Nearby
Areal Flood Advisories in California, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.